Nearly 60 percent of Americans report using prescription medications, and 39 percent of those aged 65 and older report taking multiple medications.
Although health care professionals often advise patients on whether the medications they are taking may interact with each other, they do not always discuss how various foods may interact with medications.
Certain foods can decrease, increase, delay or accelerate the body's ability to absorb medications. Therefore, failure to identify and prevent potential fooddrug interactions can put patients at risk of treatment failure, overdoses or even life-threatening side effects.
Food-drug interactions can happen to anyone, but the elderly; the critically ill; those with compromised immune systems, including organ transplant recipients; and those receiving tube feeding are more susceptible to the risks of these interactions.
Although there are many foods that can influence how the body absorbs and processes various medications, some foods have more serious interactions than others. Learn about these foods and what kinds of interactions they are likely to cause so that you can protect yourself and your loved ones.
Foods with high tyramine content
Aged cheese and meat, improperly stored meats and fish, soybeans, fava beans, concentrated yeast extract, wine and draft beer, among other foods, are high in tyramine, an amino acid that can cause a sudden, dangerous spike in blood pressure when combined with monoamine oxidase (MAO) inhibitor drugs such as phenelzine (NARDIL) and tranylcypromine (PARNATE), which are used to treat some types of depression. Therefore, patients should not eat tyramine-rich foods within two weeks of taking a MAO inhibitor.
Dietary fiber found in bran, whole-wheat pasta, oats and other foods or supplements binds to certain drugs, thus reducing their absorption and effectiveness. For example, the effectiveness of digoxin (LANOXIN), a drug used to treat heart failure and abnormal heart rhythms, is reduced when taken too soon before or after eating high-fiber foods. Similarly, the blood levels of the diabetes medication metformin (GLUCOPHAGE), the thyroid replacement drug levothyroxine (LEVO- T, LEVOXYL, SYNTHROID, TIROSINT, UNITHROID) and the antibiotic penicillin (PENICILLIN-VK) are decreased when taken with large amounts of fiber, resulting in reduced effectiveness of the treatment.
Despite its numerous nutritional benefits, including being a good source of vitamin C and potassium, grapefruit juice and fresh grapefruit can interfere with the action of numerous prescription drugs and some non-prescription drugs. This is because grapefruit contains substances that interfere with an enzyme in the gastrointestinal tract that is responsible for metabolizing drugs.
Most drug-grapefruit interactions result in an increased amount of the drug being absorbed into the bloodstream, leading to a higher concentration in the body. For example, grapefruit can increase the blood levels of the cholesterol-lowering drugs lovastatin (ALTOPREV), atorvastatin (LIPITOR) and simvastatin (ZOCOR) by many folds. This may lead to accumulation of the drug in the body, which can result in side effects including muscle breakdown, liver damage and neurological problems.
Similarly, grapefruit causes high blood levels of the anti-anxiety drug buspirone (only available in generic), the organ-transplant rejection drug cyclosporine (GENGRAF, NEORAL, SANDIMMUNE) and the blood pressure medications that belong to the family of calcium channel blockers, such as felodipine (only available in generic) and nifedipine (ADALAT CC, AFEDITAB CR, PROCARDIA).
Grapefruit also can reduce the absorption of certain medications, such as the seasonal allergy medication fexofenadine (ALLEGRA). For a full list of 82 drugs with which grapefruit can interact, see the July 2012 issue of Worst Pills, Best Pills News.
Notably, Seville oranges, which often are used to make orange marmalade, and tangelos affect the same body enzyme as grapefruit juice. Therefore, you should avoid these fruits when you are taking any medication that interacts with grapefruit.
Dairy products, such as milk, yogurt, cheese and ice cream, as well as calcium-fortified foods and supplements, can delay or prevent the absorption of certain antibiotics such as tetracycline (ACHROMYCIN V) and ciprofloxacin (CETRAXAL, CILOXAN, CIPRO) because calcium in these foods binds to the antibiotics in the gastrointestinal tract and forms an insoluble substance.
High-calcium foods also can interact with osteoporosis medications called bisphosphonates, such as alendronate (BINOSTO, FOSAMAX), ibandronate (BONIVA) and risedronate (ACTONEL, ATELVIA), and reduce their effectiveness. Taking these medications at least two hours before or after consuming high-calcium foods or supplements can prevent these interactions.
Licorice, an old-fashioned treat, and licorice extract, which can be found in various candies, cough drops and herbal medicines, contain a sweetening substance called glycyrrhizin. Glycyrrhizin can cause potassium levels in the body to fall if taken in large amounts (two ounces or more a day for at least two weeks), even in healthy individuals. Low potassium levels can cause abnormal heart rhythms, high blood pressure and muscle weakness and can lead to heart failure.
Because of its potassium-lowering effects, licorice can be especially problematic if taken with certain medications that likewise lower potassium in the body, including diuretics such as hydrochlorothiazide (MICROZIDE) and furosemide (LASIX). It can increase the risk of toxicity from digoxin. Licorice also can decrease the effect of diuretics and blood pressure drugs and increase the effect of the blood thinner warfarin (COUMADIN, JANTOVEN).
Ingesting large amounts of bananas, oranges, green leafy vegetables and potassium salt substitutes and supplements can lead to high blood potassium levels in patients using the following high blood pressure and heart failure medications: angiotensin-converting enzyme inhibitors, which include enalapril (EPANED, VASOTEC) and lisinopril (PRINIVIL, QBRELIS, ZESTRIL), or angiotensin II receptor blockers, which include azilsartan (EDARBI) and losartan (COZAAR). This is because these drugs cause the kidneys to retain more potassium in the body. High blood potassium levels can cause dangerous abnormal heart rhythms.
Consuming too much potassium also can cause high blood potassium levels in patients taking certain diuretics that decrease the kidney's ability to remove potassium from the blood, such as spironolactone (ALDACTONE) or triamterene (DYRENIUM).
Foods high in vitamin K and vitamin E
Vitamin K enhances the process of blood clotting, whereas the blood thinning medication warfarin, which blocks vitamin K, decreases blood clotting by interfering with the action of certain clotting factors. Vitamin K supplements and foods that contain high amounts of vitamin K (including kale, broccoli, cabbage, spinach, brussels sprouts and cauliflower) can decrease the effect of warfarin, putting patients at risk of blood clot formation.
In contrast, vitamin E supplements may decrease the levels of certain clotting factors in the blood. Thus, they can increase the effect of warfarin, putting patients at risk of bleeding.
Patients taking warfarin should consistently consume the same amounts of these foods every day so that their doctors can prescribe the proper dose of warfarin accordingly.
What You Can Do